Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 368, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 8, 2005, 9:09 AM CDT for Dickinson County, Osceola County, Iowa. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2005, 9:09 AM CDT (14:09 UTC)
- Expired
- Sep 8, 2005, 10:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Dickinson County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 9:10 AM CDT | TSTM WND DMG | 3 S Ocheyedan, IA | TREES DOWN ALONG WITH PEA SIZE HAIL |
| Sep 8, 9:40 AM CDT | HAIL 0.75 | 7 N Everly, IA | 3/4 INCH HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 081409
SVRFSD
IAC059-143-081500-
/O.NEW.KFSD.SV.W.0368.050908T1409Z-050908T1500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 AM CDT THU SEP 8 2005
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DICKINSON COUNTY IN NORTHWEST IOWA
EASTERN OSCEOLA COUNTY IN NORTHWEST IOWA
* UNTIL 1000 AM CDT
* AT 909 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR OCHEYEDAN...OR ABOUT 14 MILES SOUTH OF
WORTHINGTON...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HARRIS AROUND 915 AM CDT
LAKE PARK AROUND 930 AM CDT
WEST OKOBOJI...WAHPETON...OKOBOJI AROUND 950 AM CDT
MILFORD...ARNOLDS PARK...SPIRIT LAKE AROUND 955 AM CDT
TERRIL AROUND 1000 AM CDT
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4350 9563 4336 9569 4325 9539 4326 9492
4340 9493
$$
JH3 follow-up statements
000
WWUS53 KFSD 081428
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 AM CDT THU SEP 8 2005
IAC059-143-081500-
/O.CON.KFSD.SV.W.0368.000000T0000Z-050908T1500Z/
DICKINSON IA-OSCEOLA IA-
927 AM CDT THU SEP 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 AM CDT FOR
EASTERN OSCEOLA AND DICKINSON COUNTIES...
AT 927 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 11 MILES SOUTH OF HARRIS...OR ABOUT 15 MILES NORTHWEST OF
SPENCER...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MILFORD AROUND 940 AM CDT
TERRIL AROUND 955 AM CDT
DAMAGING WINDS UP TO 60 MPH MPH WERE REPORTED 3 MILES SOUTH OF
OCHEYEDAN AT 910 AM CDT WITH THIS STORM. THIS IS A DANGEROUS
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS
LAT...LON 4350 9563 4336 9569 4325 9539 4326 9492
4340 9493
$$
JH000
WWUS53 KFSD 081446
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT THU SEP 8 2005
IAC143-081455-
/O.CAN.KFSD.SV.W.0368.000000T0000Z-050908T1500Z/
OSCEOLA IA-
945 AM CDT THU SEP 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OSCEOLA COUNTY IS
CANCELLED...
THE STORM HAS EXITED OSCEOLA COUNTY...THEREFORE THE WARNING HAS BEEN
CANCELLED.
LAT...LON 4348 9539 4326 9539 4325 9539 4326 9492
4340 9493
$$
IAC059-081500-
/O.CON.KFSD.SV.W.0368.000000T0000Z-050908T1500Z/
DICKINSON IA-
945 AM CDT THU SEP 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 AM CDT FOR
DICKINSON COUNTY...
AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF MILFORD...OR ABOUT 9 MILES NORTHWEST OF
SPENCER...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ARNOLDS PARK...SPIRIT LAKE AROUND 950 AM CDT
TERRIL AROUND 1000 AM CDT
AT 940 AM CDT...HAIL UP TO DIME SIZE HAS BEEN REPORTED IN FAR
SOUTHWEST DICKINSON COUNTY...7 MILES NORTH OF EVERLY WITH THIS
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.
LAT...LON 4348 9539 4326 9539 4325 9539 4326 9492
4340 9493
$$
JH000
WWUS53 KFSD 081501
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1001 AM CDT THU SEP 8 2005
IAC059-081511-
/O.EXP.KFSD.SV.W.0368.000000T0000Z-050908T1500Z/
DICKINSON IA-
1001 AM CDT THU SEP 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON COUNTY EXPIRES AT
1000 AM CDT...
THE STORM HAS EXITED THE COUNTY.
LAT...LON 4348 9539 4326 9539 4325 9539 4326 9492
4340 9493
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:24 AM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, Sep 8, 2:24 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 224 AM CDT THU SEP 8 2005 .DISCUSSION... CONVECTION FOUND ACROSS NORTHERN CWA EARLY THIS MORNING...AND LIFTING NORTHEAST TOWARDS BETTER UPPER LEVEL SUPPORT PER 300-500 QG FORCING. STILL NOT OUT OF THE QUESTION FOR FURTHER DEVELOPMENT SOUTHEAST ALONG MID LEVEL BOUNDARY...SO WILL MAINTAIN FAIRLY HIGH POPS NORTH OF I90 AND EAST OF ABOUT I29 AFTER 12Z. OTHERWISE...UPPER LEVELS BECOME MUCH MORE UNFAVORABLE FOR CONVECTION THIS AFTERNOON AND EVENING AND BETTER MID LEVEL BOUNDARY SHIFTS NORTH AND EAST. SO...LOW POPS IN THE EAST THIS AFTERNOON AND NO MENTION TONIGHT ANYWHERE SEEMS REASONABLE. NEXT BETTER CHANCE FOR THUNDERSTORMS LOOKS TO BE ON MONDAY AS DECENT UPPER LEVEL WAVE MOVES NORTHEAST ACROSS THE WESTERN HIGH PLAINS AND TAIL END OF FORCING TRACKS ACROSS CWA. NOT A REAL HIGH POP TYPE SET UP JUST YET...BUT MAY BUMP POPS A LITTLE OVER NORTHWEST TIER OF COUNTIES. WITH STRONG HIGH ACROSS SOUTHEAST U.S. WILL ALSO NEED TO WATCH OUT FOR ANY WEAK SUBTROPICAL DISTURBANCES THAT COULD SET SOMETHING OFF AHEAD OF STRONGER ENERGY OVER THE CENTRAL U.S. TEMPERATURES NEXT FEW DAYS A LITTLE TRICKY. NORTHERN TIER OF COUNTIES HAS HAD A DECENT AMOUNT OF RAIN THE LAST COUPLE OF DAYS...AND THIS MAY SUPPRESS TEMPERATURES A LITTLE FOR OUR UPCOMING WARM UP INTO THE WEEKEND. OVERALL...NO BIG CHANGES TO FORECAST TEMPERATURES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Sep 8, 4:51 AM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 451 AM CDT THU SEP 08 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 451 AM CDT THU SEP 08 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A LARGE COMPLEX OF THUNDERSTORMS WILL EXIT FAR EASTERN SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY ABOUT 900 AM CDT. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINFALL...WITH ONE TO TWO INCH AN HOUR RAINFALL RATES. FLOODING... A FEW OF THE THUNDERSTORMS THAT MOVE ACROSS THE AREA THROUGH MID MORNING MAY PRODUCE VERY HEAVY RAIN...WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. THIS MAY CAUSE A FEW LOCAL CREEKS AND STREAMS TO RISE TO NEAR BANKFULL AS WELL AS CAUSE PONDING OF WATER ON ROADWAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BOTH FRIDAY AND SATURDAY COULD PROVE TO BE WINDY...WITH SUSTAINED WINDS AROUND 30 MPH AND GUSTS TO AROUND 40 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
In the hours before
Local storm report, Sep 8, 7:00 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL 2 NE ROYAL 43.08N 95.26W
09/08/2005 0.88 INCH CLAY IA EMERGENCY MNGR
NICKEL HAIL
&&
MGLocal storm report, Sep 8, 8:11 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL 2 E WILMONT 43.76N 95.79W
09/08/2005 1.00 INCH NOBLES MN TRAINED SPOTTER
&&
DMORINLocal storm report, Sep 8, 8:12 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL 3 ENE WILMONT 43.78N 95.77W
09/08/2005 1.50 INCH NOBLES MN TRAINED SPOTTER
3/4 TO 1 1/2 INCH HAIL COVERING GROUND
&&
DMORINLocal storm report, Sep 8, 8:30 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HAIL 3 NW BREWSTER 43.73N 95.51W
09/08/2005 0.75 INCH NOBLES MN TRAINED SPOTTER
&&
DMORINLocal storm report, Sep 8, 8:40 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL MELVIN 43.29N 95.61W
09/08/2005 0.88 INCH OSCEOLA IA TRAINED SPOTTER
NICKEL HAIL
0612 AM HAIL SHELDON 43.18N 95.84W
09/08/2005 0.88 INCH OBRIEN IA TRAINED SPOTTER
PENNY TO NICKEL HAIL STRIPPING TREES
0640 AM HAIL 1 N PAULLINA 42.99N 95.69W
09/08/2005 0.75 INCH OBRIEN IA TRAINED SPOTTER
0645 AM HAIL 2 NE ROYAL 43.08N 95.26W
09/08/2005 0.88 INCH CLAY IA EMERGENCY MNGR
NICKEL HAIL
0800 AM HAIL 2 E WILMONT 43.76N 95.79W
09/08/2005 1.00 INCH NOBLES MN TRAINED SPOTTER
0805 AM HAIL 3 ENE WILMONT 43.78N 95.77W
09/08/2005 1.50 INCH NOBLES MN TRAINED SPOTTER
3/4 TO 1 1/2 INCH HAIL COVERING GROUND
0825 AM HAIL 3 NW BREWSTER 43.73N 95.51W
09/08/2005 0.75 INCH NOBLES MN TRAINED SPOTTER
&&
DMORINLocal storm report, Sep 8, 8:42 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
842 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM HAIL HURON 44.36N 98.22W
09/08/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
0237 AM TSTM WND DMG 3 S LAKE PRESTON 44.32N 97.38W
09/08/2005 KINGSBURY SD TRAINED SPOTTER
POWER OUT AND TREE BRANCHES DOWN
0415 AM HAIL HUMBOLDT 43.65N 97.07W
09/08/2005 1.00 INCH MINNEHAHA SD TRAINED SPOTTER
0455 AM TSTM WND DMG LARCHWOOD 43.46N 96.44W
09/08/2005 LYON IA TRAINED SPOTTER
TREES DOWN...GRAIN BIN BLOWN DOWN
0510 AM HAIL 3 S LESTER 43.40N 96.33W
09/08/2005 1.00 INCH LYON IA TRAINED SPOTTER
0515 AM HAIL 5 SW ROCK RAPIDS 43.37N 96.24W
09/08/2005 1.00 INCH LYON IA AMATEUR RADIO
HAIL 6 INCHES DEEP ON DECK
0530 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/08/2005 MINNEHAHA SD LAW ENFORCEMENT
STREET FLOODING ON WESTERN AVENUE...NORTH BAHNSON
AVENUE...AND NORTH LEWIS AVENUE
0550 AM TSTM WND DMG GEORGE 43.34N 96.00W
09/08/2005 LYON IA TRAINED SPOTTER
OUTBUILDING BLOWN ACROSS ROAD
0555 AM HAIL 2 E BOYDEN 43.19N 95.96W
09/08/2005 0.88 INCH SIOUX IA TRAINED SPOTTER
NICKEL HAIL COVERING GROUND
0605 AM HAIL 1 N HOSPERS 43.09N 95.90W
09/08/2005 0.75 INCH SIOUX IA TRAINED SPOTTER
PENNY SIZE HAIL STRIPPING THE TREES
0608 AM HAIL HOSPERS 43.07N 95.90W
09/08/2005 1.00 INCH SIOUX IA TRAINED SPOTTER
QUARTER SIZE HAIL
0610 AM HAIL MELVIN 43.29N 95.61W
09/08/2005 0.88 INCH OSCEOLA IA TRAINED SPOTTER
NICKEL HAIL
0612 AM HAIL SHELDON 43.18N 95.84W
09/08/2005 0.88 INCH OBRIEN IA TRAINED SPOTTER
PENNY TO NICKEL HAIL STRIPPING TREES
0640 AM HAIL 1 N PAULLINA 42.99N 95.69W
09/08/2005 0.75 INCH OBRIEN IA TRAINED SPOTTER
0645 AM HAIL 2 NE ROYAL 43.08N 95.26W
09/08/2005 0.88 INCH CLAY IA EMERGENCY MNGR
NICKEL HAIL
0800 AM HAIL 2 E WILMONT 43.76N 95.79W
09/08/2005 1.00 INCH NOBLES MN TRAINED SPOTTER
0805 AM HAIL 3 ENE WILMONT 43.78N 95.77W
09/08/2005 1.50 INCH NOBLES MN TRAINED SPOTTER
3/4 TO 1 1/2 INCH HAIL COVERING GROUND
0825 AM HAIL 3 NW BREWSTER 43.73N 95.51W
09/08/2005 0.75 INCH NOBLES MN TRAINED SPOTTER
&&
DMORINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:58 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 32 min |
| Sep 8, 5:27 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 33 min |
| Sep 8, 5:34 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 26 min |
| Sep 8, 5:51 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 39 min |
| Sep 8, 5:53 AM CDT | Severe Thunderstorm Warning | FSD | Osceola | 34 min |
| Sep 8, 6:01 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 20 min |
| Sep 8, 6:36 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 20 min |
| Sep 8, 6:42 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 36 min |
| Sep 8, 9:23 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 52 min |
| Sep 8, 9:50 AM CDT | Flash Flood Warning | FSD | Clay | 115 min |
| Sep 8, 10:05 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 40 min |
| Sep 8, 10:12 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.